(KFOR Lincoln June 24, 2023) The Lincoln-Lancaster County Health Department (LLCHD) and the Lincoln Police Department (LPD) Friday urged residents to learn more about a potent animal tranquilizer called xylazine.
Instances of xylazine being mixed with illicit fentanyl and other drugs like heroin and cocaine are rapidly becoming more prevalent in communities across the U.S, according to the Drug Enforcement Administration (DEA), and those combinations can put people at higher risk of a fatal overdose. LPD reports that there have been a total of four local cases since May 2021 in which xylazine has been identified in illegal drugs seized by officers. There have not been any fatal xylazine-related overdoses in Lincoln, according to LPD.
The Health Department has also provided information about xylazine exposure to local health care professionals. Xylazine-containing products may go by the street names tranq, tranq dope, sleep cut and zombie drug, but often people who use these drugs don’t know that xylazine was added, according to the DEA.
Xylazine is not approved for use in people. When used in people, xylazine can cause the following symptoms:
- Unresponsiveness and decreased consciousness
- Low blood pressure (hypotension)
- Slow heart rate (bradycardia)
- Reduced or slow breathing
Symptoms of xylazine use and opioid use are similar, making it difficult to determine whether a person has used both substances. Naloxone should be given in response to any suspected drug overdose to reverse possible opioid effects. Naloxone will not reverse the effects of xylazine. However, because xylazine is often mixed with opioids like fentanyl, naloxone should still be given. It’s important to call 911 for additional medical treatment, especially since the effects of xylazine may continue after naloxone is administered.
Xylazine is also known to cause severe skin ulcers and wounds. More information about xylazine is available at https://www.cdc.gov/drugoverdose/deaths/other-drugs/xylazine/faq.html